Alert archive / Texas / Flash Flood Warnings in 2007

Flash Flood Warning 29, NWS Midland/Odessa, TX

September 24, 2007Pecos County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Sep 24, 2007, 5:49 PM CDT for Pecos County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 24, 2007, 5:49 PM CDT (22:49 UTC)
Expired
Sep 24, 2007, 8:45 PM CDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text
Flood severity
None

County Pecos County, TX

The radar

The Midland/Odessa radar (KMAF), 157 km from the middle of the area, began a volume at 22:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 10.8 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2007-09-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 24 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2007-09-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
24 J/kg
Mixed-layer CIN
-271 J/kg
Mixed-layer LCL
1338 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMAF 242251
FFWMAF
TXC371-250145-
/X.NEW.KMAF.FF.W.0029.070924T2249Z-070925T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
549 PM CDT MON SEP 24 2007

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL PECOS COUNTY IN SOUTHWEST TEXAS...

* UNTIL 845 PM CDT

* AT 546 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED   
  A THUNDERSTORM WITH VERY HEAVY RAIN THAT MAY RESULT IN FLASH       
  FLOODING OVER THE WARNED AREA IN VICINITY OF HIGHWAY 385 13 MILES  
  NORTH OF OF THE PECOS AND BREWSTER COUNTY LINE.

* THE STORM PRODUCING FLASH FLOODING WILL OTHERWISE REMAIN OVER      
  MAINLY RURAL AREAS OF THE PECOS COUNTY.

EXCESSIVE RAINFALL WILL CAUSE FLOODING OF ARROYOS AND DRAWS...ROADS 
AND ROADSIDE CULVERTS. 

MOST FLOODING DEATHS ARE PREVENTABLE... AND MANY OCCUR WHEN MOTORISTS
DRIVE ACROSS FLOODED ROADWAYS. IT IS NEVER SAFE TO DRIVE ON FLOODED 
ROADS.  TURN AROUND... DONT DROWN.

LAT...LON 3085 10272 3055 10243 3032 10286 3055 10314
TIME...MOT...LOC 2249Z 180DEG 0KT 3054 10294

$$
1 follow-up statement
000 
WGUS74 KMAF 250029
FFSMAF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
725 PM CDT MON SEP 24 2007

TXC371-250145-
/X.CON.KMAF.FF.W.0029.000000T0000Z-070925T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PECOS-
725 PM CDT MON SEP 24 2007

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 845 PM CDT FOR
CENTRAL PECOS COUNTY...

AT 721 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO 
DETECT SHOWERS AND THUNDERSTORMS OVER THE WARNED AREA. 

THESE SHOWERS AND STORMS ARE REMAINING OVER RURAL AREAS HOWEVER ANY 
LOW WATER CROSSSINGS AND NORMALLY DRY CREEKS MAY BE RUNNING HIGH 
WITH WATER. THE HEAVIEST RAIN HAS FALLEN IN EASTERN PARTS OF THE 
GLASS MOUNTAINS AND CROSSING HIGHWAY 385 13 MILES NORTH OF THE 
BREWSTER AND PECOS COUNTY LINE.

MOST FLOODING DEATHS ARE PREVENTABLE... AND MANY OCCUR WHEN MOTORISTS
DRIVE ACROSS FLOODED ROADWAYS. IT IS NEVER SAFE TO DRIVE ON FLOODED 
ROADS. TURN AROUND... DONT DROWN.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL 
CREEKS AND STREAMS...COUNTRY ROADS.

LAT...LON 3085 10272 3055 10243 3032 10286 3055 10314
TIME...MOT...LOC 0025Z 180DEG 0KT 3054 10294

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 24, 2:50 PM CDT, 2 hours 59 minutes earlier.

Area forecast discussion, Sep 24, 2:50 PM CDT, 2 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
250 PM CDT MON SEP 24 2007

.DISCUSSION...
TRACK OF A MCV ACROSS THE PERMIAN BASIN WITH A SURFACE TROUGH
LYING JUST EAST OF THE WEST TEXAS/NEW MEXICO BORDER FAVOR HIGHEST POPS
MAINLY THIS EVENING IN WEST TEXAS...THOUGH WILL NOT RULE OUT SOME
ISOLATED ACTIVITY EARLY THIS EVENING ACROSS SOUTHEAST NEW MEXICO WITH
CUMULUS CLOUDS BUBBLING UP BEHIND THE SURFACE TROUGH AND WAVE IN
SOME INSTABILITY. NOT EXPECTING SIGNIFICANT ACTIVITY DUE TO
SUBSIDENCE BEHIND THIS WAVE.

UPPER LEVEL TROUGH ACROSS THE ROCKIES WILL WEAKEN AND LIFT INTO THE
PLAINS TONIGHT AND TUESDAY ALLOWING A FRONT ACROSS THE NORTHERN AND
CENTRAL PLAINS TO SINK SOUTHWARD INTO THE REGION TUESDAY. A BAND OF
INSTABILITY AND LOW LEVEL CONVERGENCE ASSOCIATED WITH THIS FRONT
WILL DEVELOP ALONG WITH DAYTIME HEATING FAVORS WEST TEXAS AGAIN WITH
BEST CHANCE OF STORMS DURING THE DAY TUESDAY. WITH THE FRONT
CONTINUING TO SAG SOUTH TUESDAY NIGHT AND LOSS OF HEATING
PRECIPITATION CHANCES SHOULD DECREASE AND BE CONFINED TO THE
MOUNTAINS. WILL KEEP THE ISOLATE POPS IN WEDNESDAY AND THURSDAY AS
ANOTHER NORTHERN STREAM FRONT ATTEMPTS TO MOVE IN THE AREA WITH
RESIDUAL LOW LEVEL MOISTURE AND INSTABILITY IN PLACE DESPITE UPPER
RIDGE WITH GUIDANCE INSISTING ON SOME LIGHT PRECIPITATION.

FRIDAY COULD BE THE QUIETEST DAY AS A SURFACE HIGH WILL BE IN
CONTROL WITH SOUTHWESTERLY FLOW ALOFT. WILL ADD ISOLATED POPS
SATURDAY AFTERNOON AND EVENING NEAR THE WEST TEXAS/NEW MEXICO
BORDER WITH A SURFACE LEE TROUGH FORMING IN THE SOUTHWESTERLY
FLOW ALOFT. WILL ADD ISOLATED POPS FOR NOW ACROSS THE EASTERN
PERMIAN BASIN AND THE LOWER TRANS PECOS SUNDAY AS ANOTHER
COLD FRONT WILL MOVE INTO THE REGION.

THE FRONTS THIS WEEK WILL HAVE MINOR IMPACT AT BEST ON TEMPERATURES
WITH ABOVE NORMAL HIGH TEMPERATURES CONTINUING AND SLIGHTLY ABOVE
NORMAL NIGHTTIME TEMPERATURES.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              66  88  65  85  /  20  20  10  10
CARLSBAD NM                60  88  59  88  /  10  10   0  10
DRYDEN TX                  69  92  67  91  /  20  20  10  10
FORT STOCKTON TX           68  89  66  88  /  20  20   0  10
GUADALUPE PASS TX          59  83  63  81  /  10  10  10  10
HOBBS NM                   63  88  62  87  /  20  10   0  10
MARFA TX                   52  81  54  82  /  20  20  10  10
MIDLAND INTL AIRPORT TX    65  88  64  87  /  20  20   0  10
ODESSA TX                  67  89  65  87  /  20  20   0  10
WINK TX                    68  94  67  93  /  20  10   0  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

12
Hazardous weather outlook, Sep 24, 12:07 PM CDT, 5 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1207 PM CDT MON SEP 24 2007

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-251715-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
1207 PM CDT MON SEP 24 2007 /1107 AM MDT MON SEP 24 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THIS
AFTERNOON AND EVENING FROM THE DAVIS MOUNTAINS EASTWARD ACROSS THE
STOCKTON PLATEAU.  MORE ISOLATED TO WIDELY SCATTERED SHOWERS AND
STORMS WILL BE POSSIBLE OVER THE REST OF WEST TEXAS AND SOUTHEAST
NEW MEXICO.  WIDESPREAD SEVERE STORMS ARE NOT EXPECTED THIS
AFTERNOON OR EVENING...HOWEVER A FEW STORMS COULD PRODUCE GUSTY
WINDS OVER 50 MPH...HAIL AND LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Sep 24, 4:20 PM CDT, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
420 PM CDT MON SEP 24 2007

TXZ075-242215-
PECOS-
420 PM CDT MON SEP 24 2007

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR SOUTHERN PECOS COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 35 MILES SOUTHWEST OF BAKERSFIELD
AT 420 PM CDT...MOVING EAST NORTHEAST AT 10 MPH.

PEOPLE IN SOUTHERN PECOS COUNTY...INCLUDING THE CITY OF
BAKERSFIELD...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN
FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.
Special weather statement, Sep 24, 5:45 PM CDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
545 PM CDT MON SEP 24 2007

TXZ075-242345-
PECOS-
545 PM CDT MON SEP 24 2007

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR CENTRAL PECOS COUNTY.

A STRONG THUNDERSTORM WAS LOCATED OVER CENTRAL PECOS COUNTY AT 545 PM
CDT...MOVING NORTHEAST AT 10 MPH. THIS STORM WILL CROSS HIGHWAY 385
13 MILES NORTH OF THE PECOS AND BREWSTER COUNTY LINE.

WINDS TO 55 MPH...VERY HEAVY RAIN...AND HAIL ARE POSSIBLE.

Nearby

Flash Flood Warnings in Texas, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.